Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 199, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2020, 2:11 PM CDT for 4 counties in Alabama. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 2:11 PM CDT (19:11 UTC)
- Expired
- Aug 27, 2020, 3:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL, Pickens County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:19 PM CDT | TSTM WND DMG | 5 Nnw Lake Lurleen Stat, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 NNW LAKE LURLEEN STATE PARK. TREES BLOWN DOWN ALONG HIGHWAY 171. |
| Aug 27, 2:20 PM CDT | TSTM WND DMG | 3 Wsw Binion Creek Land, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 WSW BINION CREEK LANDING. TREES WERE BLOWN DOWN AT RUE ROAD AND BONE CAMP ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222
WUUS54 KBMX 271911
SVRBMX
ALC057-075-107-125-272000-
/O.NEW.KBMX.SV.W.0199.200827T1911Z-200827T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
211 PM CDT Thu Aug 27 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Tuscaloosa County in west central Alabama...
Northeastern Pickens County in west central Alabama...
Fayette County in west central Alabama...
Southeastern Lamar County in west central Alabama...
* Until 300 PM CDT.
* At 211 PM CDT, severe thunderstorms were located along a line
extending from near Gordo to near Lake Lurleen State Park to near
Holt, moving north at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northport, Fayette, Vernon, Gordo, Reform, Millport, Berry,
Kennedy, Belk, Bankston, Samantha, Lake Lurleen State Park,
Ashcraft Corner, Boley Springs, Blooming Grove, Binion Creek
Landing, Cody, Stone Wall, Lake Tuscaloosa and Moores Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3379 8811 3383 8778 3374 8753 3369 8753
3369 8742 3367 8742 3325 8746 3329 8773
3327 8798
TIME...MOT...LOC 1911Z 176DEG 40KT 3336 8795 3337 8774 3333 8752
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore3 follow-up statements
915
WWUS54 KBMX 271931
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
231 PM CDT Thu Aug 27 2020
ALC057-075-107-125-272000-
/O.CON.KBMX.SV.W.0199.000000T0000Z-200827T2000Z/
Tuscaloosa AL-Pickens AL-Fayette AL-Lamar AL-
231 PM CDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN TUSCALOOSA...NORTHEASTERN PICKENS...FAYETTE AND
SOUTHEASTERN LAMAR COUNTIES...
At 231 PM CDT, severe thunderstorms were located along a line
extending from Kennedy to 8 miles southwest of Bankston to 7 miles
south of Boley Springs, moving north at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayette, Vernon, Reform, Millport, Berry, Kennedy, Belk, Ashcraft
Corner, Bankston, Boley Springs, Blooming Grove, Samantha, Binion
Creek Landing, Cody, Stone Wall, Moores Bridge, Richard Arthur Field,
Windham Springs, Fayette County Public Lake and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3369 8742 3336 8745 3341 8775 3339 8801
3379 8811 3383 8778 3374 8753 3369 8753
TIME...MOT...LOC 1931Z 176DEG 40KT 3356 8797 3357 8776 3353 8754
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore724
WWUS54 KBMX 271942
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
242 PM CDT Thu Aug 27 2020
ALC107-271952-
/O.CAN.KBMX.SV.W.0199.000000T0000Z-200827T2000Z/
Pickens AL-
242 PM CDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PICKENS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3348 8744 3355 8775 3355 8805 3379 8811
3383 8778 3374 8753 3369 8753 3369 8742
TIME...MOT...LOC 1942Z 176DEG 40KT 3366 8798 3367 8777 3363 8755
$$
ALC057-075-125-272000-
/O.CON.KBMX.SV.W.0199.000000T0000Z-200827T2000Z/
Tuscaloosa AL-Fayette AL-Lamar AL-
242 PM CDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL TUSCALOOSA...FAYETTE AND SOUTHEASTERN LAMAR
COUNTIES...
At 242 PM CDT, severe thunderstorms were located along a line
extending from near Belk to near Fayette to near Boley Springs,
moving north at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayette, Vernon, Millport, Berry, Kennedy, Belk, Bankston, Boley
Springs, Blooming Grove, Cody, Stone Wall, Richard Arthur Field,
Fayette County Public Lake, New Lexington, Bevill State College
Fayette and Wiley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3348 8744 3355 8775 3355 8805 3379 8811
3383 8778 3374 8753 3369 8753 3369 8742
TIME...MOT...LOC 1942Z 176DEG 40KT 3366 8798 3367 8777 3363 8755
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore335
WWUS54 KBMX 271951
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
251 PM CDT Thu Aug 27 2020
ALC057-075-125-272001-
/O.EXP.KBMX.SV.W.0199.000000T0000Z-200827T2000Z/
Tuscaloosa AL-Fayette AL-Lamar AL-
251 PM CDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TUSCALOOSA...
FAYETTE AND SOUTHEASTERN LAMAR COUNTIES WILL EXPIRE AT 300 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3348 8744 3355 8775 3355 8805 3379 8811
3383 8778 3374 8753 3369 8753 3369 8742
TIME...MOT...LOC 1951Z 176DEG 40KT 3376 8799 3377 8778 3373 8756
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:12 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 27, 12:12 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1212 PM CDT Thu Aug 27 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1122 AM CDT Thu Aug 27 2020/ Starting to get mildly concerned about the convective activity developing in SW Alabama as it rotates northward through the western portions of Central Alabama. As of writing it appears as if Laura's circulation center is just a bit too far west to include a threat of severe weather for this afternoon. The winds in the lowest several km are still unidirectional. However, this will need to be monitored closely later today as the main circulation center begins to shift more east with time. It will become a delicate balance between how far east it shifts versus the forward northward motion through the afternoon and evening timeframe. We will maintain an outside threat for tomorrow as Laura moves north of the area. There will be 30 to 35 kts of shear over the northern half of the state, with a decent amount of instability in the afternoon and early evening. This could certainly organize any rain bands into supercellular structures with tornadoes possible. 17/KLAWS .LONG TERM... /Updated at 354 AM CDT Thu Aug 27 2020/ Saturday through Wednesday. The remnants of Laura will become absorbed into the polar jet stream on Saturday and race eastward off the East Coast. A trailing front will extend southwest from the western Carolinas with a general confluence zone across Alabama. Some temporary drying is expected across the northern portions of our area where PWATs will fall below 2 inches. To the south, rich moisture will remain in place. Low-level confluence should yield scattered to numerous showers and storms with the greatest coverage along and south of Interstate 20. This corridor of high rain chances should shift northward on Sunday, with PWATs in excess of 2 inches overspreading the area. The above normal rain chances may continue for Monday and Tuesday with low-level southwest flow and abundant moisture remaining in place at the southern edge of 500 mb westerlies. A fairly strong trough could dig toward the Lower Mississippi Valley on Wednesday, pulling the focus for activity back to the west and away from Central Alabama. 87/Grantham && .AVIATION... 18Z TAF Discussion. Widespread convection is expected to develop in the far western CWA as TS Laura continues its inland progression this afternoon and evening. As the storm becomes more mid-latitude with time, additional showers and storms are expected across the remainder of the CWA, although the coverage will be somewhat more limited. Lower cigs can also be expected especially through the overnight hours with a few showers possible. 17/KLAWS && .FIRE WEATHER... A tropical air mass will remain over Central Alabama for the next few days with high RH values. Rain chances of 30-50 percent today will increase to 60-80 percent for Friday, and the wet pattern should continue into the weekend. South to southwest winds are expected over the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 89 72 89 71 / 20 60 70 50 40 Anniston 74 91 73 89 72 / 20 60 60 50 30 Birmingham 75 89 74 89 73 / 20 70 60 50 40 Tuscaloosa 76 89 74 90 73 / 40 70 50 50 30 Calera 74 88 73 88 72 / 20 70 50 50 30 Auburn 73 89 72 86 72 / 20 60 30 60 30 Montgomery 75 92 75 89 74 / 20 60 30 60 30 Troy 74 91 75 89 73 / 20 70 20 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 27, 12:58 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1258 PM CDT Thu Aug 27 2020 ALZ011>015-017>050-282100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1258 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices may reach 105 degrees in a few areas this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The remnants of Laura may bring a threat for damaging winds and a few tornadoes from noon Friday through 10 pm Friday night. The threat area is generally along and northwest of a line from Aliceville to Pelham to Jacksonville. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Friday afternoon and Friday night. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 27, 11:38 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1138 AM CDT Thu Aug 27 2020
ALZ030-039-271730-
Sumter AL-Marengo AL-
1138 AM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARENGO AND SOUTHERN
SUMTER COUNTIES UNTIL 1230 PM CDT...
At 1138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisman to 7 miles southwest of Putnam to
near Grove Hill. Movement was north at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Livingston, York, Linden, Cuba, Jefferson, Sweet Water, Myrtlewood,
Nanafalia, The University Of West Alabama, Surginer, Dug Hill,
Putnam, Boyd, Pin Hook, Magnolia, Wayne, Miller, Coatopa, Kinterbish
and Dixons Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3259 8839 3273 8837 3247 8797 3210 8762
3200 8763 3199 8799 3200 8811 3206 8812
3208 8804 3214 8804 3217 8801 3228 8802
3230 8795 3228 8793 3231 8793 3231 8842
TIME...MOT...LOC 1638Z 180DEG 34KT 3218 8837 3193 8811 3164 8779
40/SizemoreSpecial weather statement, Aug 27, 12:12 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1212 PM CDT Thu Aug 27 2020
ALZ033-039-040-271745-
Marengo AL-Dallas AL-Perry AL-
1212 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARENGO...SOUTHWESTERN
PERRY AND WEST CENTRAL DALLAS COUNTIES UNTIL 1245 PM CDT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Consul, or 15 miles south of Uniontown, moving north at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Uniontown, Thomaston, Faunsdale, Dayton, Marion Junction, Consul,
Central Mills, Perry County Correctional Center and Safford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3213 8765 3248 8771 3249 8752 3248 8727
3220 8736 3221 8737 3222 8737 3222 8739
3224 8739 3224 8741 3227 8744 3227 8751
3225 8752 3213 8752 3213 8762 3210 8762
TIME...MOT...LOC 1712Z 184DEG 30KT 3223 8749
40/SizemoreSpecial weather statement, Aug 27, 12:51 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1251 PM CDT Thu Aug 27 2020
ALZ022-030>033-039-040-271830-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-Dallas AL-Perry AL-
1251 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHEASTERN MARENGO...PERRY...GREENE...HALE...SOUTHWESTERN DALLAS
AND CENTRAL SUMTER COUNTIES UNTIL 130 PM CDT...
At 1250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emelle to near Forkland to near Uniontown
to near Dannelly Reservoir. Movement was north at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Demopolis, Marion, Livingston, Eutaw, Greensboro, Aliceville,
Uniontown, Moundville, Forkland, Akron, Boligee, Union, Gainesville,
Orrville, Epes, Newbern, Faunsdale, Emelle, Bogue Chitto and Vaiden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3317 8832 3307 8784 3302 8783 3302 8772
3289 8742 3254 8709 3216 8718 3245 8774
3260 8838
TIME...MOT...LOC 1750Z 184DEG 32KT 3275 8824 3266 8783 3250 8747 3223
8718
40/SizemoreSpecial weather statement, Aug 27, 1:29 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
129 PM CDT Thu Aug 27 2020
ALZ012-013-022-023-031>034-271915-
Greene AL-Fayette AL-Hale AL-Pickens AL-Bibb AL-Perry AL-
Tuscaloosa AL-Lamar AL-
129 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA...PICKENS...PERRY...
NORTHERN GREENE...NORTHERN HALE...WESTERN BIBB...SOUTHWESTERN FAYETTE
AND SOUTHERN LAMAR COUNTIES UNTIL 215 PM CDT...
At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bevill Lock And Dam to near Moundville to
8 miles west of Paul M Grist State Park. Movement was north at 50
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tuscaloosa, Northport, Brent, Marion, Eutaw, Centreville, Aliceville,
Gordo, Reform, Millport, Carrollton, Pickensville, Holt, Moundville,
Brookwood, Coaling, Vance, West Blocton, Coker and Kennedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3369 8826 3353 8765 3307 8705 3258 8706
3251 8710 3252 8731 3272 8749 3276 8783
3300 8817 3309 8833
TIME...MOT...LOC 1829Z 180DEG 43KT 3316 8827 3299 8769 3259 8715
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:38 AM CDT | Special Weather Statement | BMX | Marengo, Sumter | 52 min |
| Aug 27, 12:12 PM CDT | Special Weather Statement | BMX | Marengo | 33 min |
| Aug 27, 12:51 PM CDT | Special Weather Statement | BMX | Greene, Hale, Perry, Sumter | 39 min |
| Aug 27, 1:29 PM CDT | Special Weather Statement | BMX | Bibb, Hale, Perry, Pickens, Tuscaloosa | 46 min |
| Aug 27, 1:44 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 29 min |
| Aug 27, 2:16 PM CDT | Special Weather Statement | BMX | Bibb | 44 min |
| Aug 27, 2:50 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 40 min |
| Aug 27, 3:26 PM CDT | Special Weather Statement | BMX | Winston | 34 min |
| Aug 27, 5:04 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| Aug 27, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 33 min |
| Aug 27, 6:06 PM CDT | Special Weather Statement | BMX | Randolph | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.